The Arctic Sounder News –
The Alaska Department of Public Safety is warning about counterfeit tablets containing fentanyl, a potent synthetic opioid that can slow or stop a person’s breathing in small doses.
Several overdoses were reported this week from people who took the fentanyl-laced pills, public safety officials said in an alert Friday. The pills are made to look like oxycodone, a painkiller with a high potential for abuse. They are blue with an M30 marking.
Specific information on the nature and location of the overdoses wasn’t immediately available.
Among pills analyzed at the State Crime Detection Laboratory, preliminary results indicated that fentanyl was the primary ingredient, public safety officials say. No oxycodone was observed during the testing as of Friday.
The federal Drug Enforcement Administration issued a warning in November about the counterfeit pills, which the agency described as being manufactured by Mexican drug cartels.
Fentanyl’s lethal dose is estimated at just 2 milligrams, so breathing effects can occur at a much lower dose than a usual medical dose, officials say.
The pills should not be handled without gloves.
This post expires and will no longer be available at 3:07 pm on Friday, April 30th, 2021Tags: Counterfeit Fentanyl Overdoses